Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 5, NWS Grand Forks, ND

June 2, 2024Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 2, 2024, 9:14 PM CDT for Richland County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 9:14 PM CDT (02:14 UTC)
Expired
Jun 2, 2024, 9:45 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Richland County, ND

The radar

The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.7
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WFUS53 KFGF 030214
TORFGF
NDC077-030245-
/O.NEW.KFGF.TO.W.0005.240603T0214Z-240603T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
914 PM CDT Sun Jun 2 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southwestern Richland County in southeastern North Dakota...

* Until 945 PM CDT.

* At 914 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Wyndmere, or 25 miles north of Veblen, moving east
  at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hankinson, Wyndmere, Mantador, and Barney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4612 9726 4628 9726 4628 9728 4630 9728
      4635 9690 4606 9689
TIME...MOT...LOC 0214Z 277DEG 27KT 4623 9718 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lynch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:57 PM CDT, 2 hours 17 minutes earlier. Its key messages:

  • There continues to be a slight (2 out of 5) risk for severe thunderstorms this afternoon and evening. Hail up to golf balls, wind gusts of 60 mph, and a few tornadoes possible.
  • Widespread showers and thunderstorms expected late Monday night into Tuesday. Severe storms are unlikely, but some impacts from heavy rain as there is a 50 percent probability of an inch or more.
Area forecast discussion, Jun 2, 6:57 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
657 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- There continues to be a slight (2 out of 5) risk for severe
  thunderstorms this afternoon and evening. Hail up to golf
  balls, wind gusts of 60 mph, and a few tornadoes possible.

- Widespread showers and thunderstorms expected late Monday
  night into Tuesday. Severe storms are unlikely, but some
  impacts from heavy rain as there is a 50 percent probability
  of an inch or more.

&&

.MESOSCALE...
Issued at 656 PM CDT Sun Jun 2 2024

Two main thunderstorm areas of note across the CWA this evening
with the one across the north moving into a worse environment
decreasing instability and bulk deep layer shear. Seeing a small
MCV with it though, so expect some chance for severe
trends could linger for a bit. Stronger storms further south
along the cold front in better environment with stronger
instability and moving into increased deep layer shear around
30-40kts. Strong low level moisture transport into the area with
PWATs around 1.3, and storms training along the boundary.
Currently LL shear more parallel to the storm motion and
boundary, with storm propagation more to the east southeast.
Therefore expect the main threat area for severe weather in the
next 1-2 hours along and south of I-94 across southeastern ND.
Severe threats continue to be large hail and gusty winds,
isolated tornadoes possible as well.

&&

.DISCUSSION...
Issued at 321 PM CDT Sun Jun 2 2024

...Synopsis...

Southwesterly flow aloft with several embedded vorts continues
across the Northern Plains. The main shortwave tonight will push
off into Minnesota and Ontario, pushing the surface trough
currently over the central Dakotas into the Upper Midwest by
Monday morning. This will be quickly followed by the next
shortwave, which will dig into eastern MT Monday night and into
the Northern Plains by Tuesday. Northwesterly flow aloft sets up
to mid to late week and into next weekend.

...Slight risk this afternoon/evening...

Much of the morning and early afternoon has been a lot of non-
severe convection for our forecast area, but starting to get
some stronger cells in the far western counties and there has
been some SPSs and one severe so far. In the last few hours
there has been some more discrete cells developing in south
central ND where there has been some clear skies and ML CAPE of
1500-2000 J/kg. Effective shear is around 30-40 kts, and while
0-1km SRH is not impressive, there has been one rotating storm
just to our west in Stutsman county. CAMs continue to show the
discrete cells moving into southeastern ND in the next few hours
and then merging into a more linear form later this evening.
While there still an isolated tornado threat, mainly in
southeastern ND, the main issue for us will be hail up to
golf balls and then transitioning to winds over 60 mph later
tonight. The storms will push into the MN side, exiting out of
our eastern CWA border sometime around midnight.

...Rain Monday night into Tuesday...

The upper low for the beginning of next week will be fairly
vigorous and our CWA will again be in the warm sector as the
system tracks from the Northern Rockies eastward into Manitoba
and ND. The surface trough axis will push eastward into the Red
River Valley during the overnight hours Monday night. Due to the
timing of the system, the bulk of the forcing will be coming
through during the time of day when we will not be getting good
heating. CAPE values from the ensembles are pretty low, and HREF
has a few paintball UH tracks but not a huge amount. Think
probabilities of severe are pretty low, but we could see some
decent rainfall Monday night into Tuesday as the trough axis
swings through. Probabilities from the NBM are around 50 percent
for over an inch of rain, mainly for northeastern ND but are 10
to 30 percent for other portions of the CWA. With the recent wet
pattern, the rain will have to be watched for impacts.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 656 PM CDT Sun Jun 2 2024

Showers and some storms to impact most sites this evening. KDVL
likely done with majority of the shra/ts activity for the
forecast period. Majority of thunder threat to shift to the
southern and eastern sites as of latest radar trends and best
instability further south, however cannot be ruled out at KGFK
and TVF isolated embedded in the shower activity through 03-04Z.

Frontal boundary to move through late and shift winds around to
the west to northwest with development of low clouds across the
area. CIGS could drop to IFR into Monday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

MESOSCALE...MJB
DISCUSSION...JR
AVIATION...MJB/JR
Hazardous weather outlook, Jun 2, 3:35 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 AM CDT Sun Jun 2 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
335 AM CDT Sun Jun 2 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to golf
ball size, wind gusts up to 60 mph, and a few tornadoes possible.

General storm motion... Moving toward the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday night into Tuesday.
The main hazard will be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Jun 2, 4:23 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Sun Jun 2 2024

NDZ014-015-024-022200-
Eddy ND-Benson ND-Ramsey ND-
423 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND EDDY COUNTIES THROUGH 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Sykeston. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Minnewaukan, and Sheyenne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4812 9942 4827 9877 4759 9873 4759 9926
      4767 9927 4768 9930 4785 9930 4785 9941
TIME...MOT...LOC 2123Z 250DEG 32KT 4807 9933 4751 9932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Local storm report, Jun 2, 5:34 PM CDT, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
534 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Gst     2 N Webster             48.31N 98.88W
06/02/2024  M63 MPH          Ramsey             ND   Mesonet

            Webster NDAWN gusts to 63 MPH at 10m.

&&
Special weather statement, Jun 2, 7:05 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Sun Jun 2 2024

NDZ016-030030-
Eastern Walsh County ND-
705 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN WALSH COUNTY THROUGH 730
PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mandt, or 9 miles west of Grafton, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grafton, Minto, Hoople, Pisek, Warsaw, Oakwood, and Veseleyville.

This includes Interstate 29 between mile markers 163 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4854 9715 4848 9715 4848 9716 4847 9715
      4842 9716 4840 9715 4839 9716 4838 9715
      4837 9716 4822 9715 4827 9773 4853 9767
      4855 9757
TIME...MOT...LOC 0004Z 264DEG 47KT 4840 9761

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lynch
Local storm report, Jun 2, 8:33 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
833 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Tornado          Fort Ransom             46.52N 97.93W
06/02/2024                   Ransom             ND   Trained Spotter

            A trained storm spotter (DouglasB27)
            reported a tornado moving southeast near
            highway 32 and hasd been on the ground 5
            minutes prior to call.

&&
Special weather statement, Jun 2, 8:43 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
843 PM CDT Sun Jun 2 2024

MNZ003-NDZ039-030215-
Clay MN-Cass ND-
843 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND SOUTHEASTERN CASS
COUNTIES THROUGH 915 PM CDT...

At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Georgetown to Durbin to near Sheldon. Movement
was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Glyndon, and Mapleton.

This includes the following highways...
 Interstate 29 between mile markers 49 and 79.
 Interstate 94 in North Dakota between mile markers 334 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4663 9767 4683 9722 4715 9683 4715 9619
      4711 9619 4679 9643 4663 9668
TIME...MOT...LOC 0143Z 276DEG 19KT 4705 9680 4682 9712 4664 9751

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 2, 9:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
904 PM CDT Sun Jun 2 2024

NDZ007-008-030230-
Pembina ND-Cavalier ND-
904 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CAVALIER AND
NORTHWESTERN PEMBINA COUNTIES THROUGH 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vang, or 8 miles northeast of Langdon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Langdon, Walhalla, Leroy, Olga, and Vang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9760 4863 9824 4875 9847 4900 9828
TIME...MOT...LOC 0204Z 222DEG 24KT 4882 9820

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:04 PM CDTTornado WarningFGFBarnes, Ransom41 min
Jun 2, 7:05 PM CDTSpecial Weather StatementFGFWalsh25 min
Jun 2, 7:28 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFRansom47 min
Jun 2, 7:49 PM CDTTornado WarningFGFRansom26 min
Jun 2, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFRansom, Richland, Sargent53 min
Jun 2, 8:09 PM CDTTornado Warning Tornado observedFGFRansom30 min
Jun 2, 8:58 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent62 min
Jun 2, 9:04 PM CDTSpecial Weather StatementFGFCavalier26 min
Jun 2, 9:58 PM CDTSevere Thunderstorm WarningFGFRichland62 min
Jun 3, 2:34 AM CDTDense Fog AdvisoryFGFBenson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 3 more6 hr
Jun 3, 10:09 AM CDTRiver Flood WarningFGFRichland3 days

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.